Hail, Bexar
- When
- March 31, 6:25 AM CST
- Where
- Bexar County, 0.92 mi SE of Helotes
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.570, -98.690
Showers and storms developed over Medina and northern Atascosa Counties around 11z and moved east northeast while intensifying over northern Bexar County. The main elevated cell which produced much of the hail across northern Bexar county appeared to develop on the tail end of a fast moving upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Showers and storms developed over Medina and northern Atascosa Counties around 11z and moved east northeast while intensifying over northern Bexar County. The main elevated cell which produced much of the hail across northern Bexar county appeared to develop on the tail end of a fast moving upper level disturbance. Numerous reports of mostly pea to marble hail with some isolated nickle size were received as the cell moved across northern Bexar County. The cell intensified as it left Northeast Bexar county into Guadalupe County with a report of penny size hail just south of Marion at 13z. The intense storm continued moving east across Southern Guadalupe county into central Gonzales County, where reports of 1 and a quarter inch hail and 60 mile per hour winds were reported southwest of Gonzales. The storm maintained itself nicely across Central Lavaca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 5:18 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT TUE MAR 31 2009 .AVIATION... A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM. THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND 13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY 15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING THIS EVENING. && .PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/ DISCUSSION... LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS AND COOLER TEMPS. VERY PLEASANT OVERALL. THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH. MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH MOISTURE IN PLACE. FIRE WEATHER... LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS. THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS. A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER SHIFTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 52 79 61 76 / 10 0 0 - 20 AUSTIN BERGSTROM INTL AIRPORT 74 47 79 57 76 / 10 0 0 - 20 NEW BRAUNFELS MUNI AIRPORT 77 49 81 58 84 / 10 0 0 - 10 BURNET MUNI AIRPORT 74 49 76 51 74 / - 0 0 10 20 DEL RIO INTL AIRPORT 82 56 87 60 82 / - 0 0 - 0 GEORGETOWN MUNI AIRPORT 71 48 77 57 73 / 10 0 0 10 20 HONDO MUNI AIRPORT 79 50 82 56 86 / - 0 0 - - SAN MARCOS MUNI AIRPORT 75 50 80 60 83 / 10 0 0 - 10 LA GRANGE - FAYETTE REGIONAL 70 49 79 59 76 / 30 0 0 10 10 SAN ANTONIO INTL AIRPORT 77 52 81 61 82 / 10 0 0 - 10 STINSON MUNI AIRPORT 79 51 81 61 84 / 10 0 0 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 09/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 AM CDT TUE MAR 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 525 AM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY. ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL NATALIA 29.19N 98.86W
03/31/2009 E0.25 INCH MEDINA TX LAW ENFORCEMENT
SHERIFF OFFICE REPORTED PUBLIC REPORT OF SMALL HAIL IN
NATALIA
&&
EVENT NUMBER 00421
PAYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 651 AM CDT TUE MAR 31 2009 TXZ187-204-311215- BANDERA-MEDINA- 651 AM CDT TUE MAR 31 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BANDERA AND MEDINA COUNTIES... AT 650 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TARPLEY...MOVING NORTHEAST AT 30 MPH. PEOPLE IN NORTHERN MEDINA AND SOUTHEASTERN BANDERA COUNTIES... INCLUDING THE FOLLOWING LOCATIONS...LAKEHILLS...BANDERA FALLS AND PIPE CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 12:23 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported tree limbs being blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161360, 161367, 161362, 161363, 161369, 161368, 161364, 161365, 161366.